Montana, 2013Winter Storm in Montana, February 9 to 10, 2013
February 9 to 10, 2013 · NWS BYZ · 3 events in 3 counties and zones
An upper low moving through Colorado combined with a trough that moved southeast out of Canada brought heavy snow to the Beartooth/Absaroka Foothills.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low moving through Colorado combined with a trough that moved southeast out of Canada brought heavy snow to the Beartooth/Absaroka Foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 9, 9:25 PM MST, 35 minutes earlier.
Area forecast discussion, Feb 9, 9:25 PM MST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
925 PM MST SAT FEB 9 2013
.SHORT TERM...VALID FOR SUN AND MON...
NO CHANGES TO GOING WINTER WEATHER ADVISORY. UPDATED
PRECIPITATION CHANCES...SNOW ACCUMULATIONS AND WINDS FOR TONIGHT
INTO TOMORROW MORNING. OVERALL FORECAST WAS IN GOOD SHAPE WITH
LOCATION OF SNOWFALL SO FAR TONIGHT. BUMPED POPS TO CATEGORICAL
OVER SOUTHERN FOOTHILLS AND MOUNTAIN LOCATIONS AS WELL AS
SOUTHEAST PORTIONS OF THE FORECAST AREA WHERE SNOW IS ONGOING.
COLD FRONT WITH DECENT QG FORCING IS MOVING THROUGH NORTHWEST HALF
OF THE FORECAST AREA AT 9PM...WITH SCATTERED SNOW SHOWERS
DEVELOPING BOTH AHEAD OF AND BEHIND IT. COMBINATION OF SYSTEM TO
THE NORTHWEST AND SYSTEM TO THE SOUTH IS PROVIDING GENERAL LIFT IN
AN UNSTABLE ATMOSPHERE AND FRONT IS ADDING ADDITIONAL LIFT IN
SPOTS.
SNOWFALL RATES HAVE BEEN PRETTY HEAVY IN SOME OF THE SHOWERS WITH
VISIBILITY DOWN TO HALF A MILE FOR A BRIEF TIME IN LAUREL AROUND
830 PM...SIGNIFYING GOOD INSTABILITY. HOWEVER TO EMPHASIZE THE
SCATTERED NATURE OF THIS ACTIVITY THE BILLINGS AIRPORT ONLY SAW A
LIGHT SNOW SHOWER MOVE THROUGH AT THE SAME TIME. UNSTABLE
NORTHERLY FLOW IS GOING TO FAVOR THE NORTH SLOPES OF AREA
MOUNTAINS AND FOOTHILLS...WHILE AREAS DOWNSTREAM FROM THESE AREAS
WILL SEE MUCH LESS SNOW TONIGHT INTO TOMORROW. THE BULL MOUNTAINS
WILL SHADOW BILLINGS FOR THE MOST PART WHILE AREAS FROM HARLOWTON
TO ROUNDUP WILL BE SHADOWED BY THE BELTS AND SNOWY MOUNTAINS. THE
CAVEAT IS THAT AREAS UNDER A SCATTERED SNOWBAND COULD GET A QUICK
COUPLE OF INCHES. KEPT LIKELY POPS BASICALLY SOUTH OF I-90 FROM
BILLINGS TO LIVINGSTON BECAUSE OF THIS SHADOWING EFFECT. BUMPED UP
SNOW ACCUMULATIONS JUST A BIT OVER WESTERN FOOTHILLS AND THE
PARADISE VALLEY WITH LATEST MODELS HOLDING QG FORCING OVER THESE
LOCATIONS A BIT LONGER INTO TOMORROW. DID NOT GO WITH ANY
HIGHLITES AS WINDS FORECAST TO BE A BIT NORTHWEST FOR OPTIMUM
UPSLOPE...BUT WILL HAVE TO WATCH THESE AREAS OVERNIGHT FOR ANY
HEAVIER BANDING. TEMPERATURES LOOK GOOD WITH LOWS IN THE 20S.
LOWERED WIND SPEEDS TONIGHT IN MANY AREAS BASED ON TRENDS AND
LATEST MODEL GUIDANCE...AND THUS REMOVED MENTION OF BLOWING SNOW
TONIGHT...HOWEVER GUSTY WINDS TOMORROW LOOK ON TRACK. CHAMBERS
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MAIN SENSIBLE WEATHER FOR THE EXTENDED PERIOD WILL MOST LIKELY
OCCUR IN THE WEDNESDAY TO THURSDAY TIME FRAME AS A POCKET OF
ENERGY MOVES DOWN FROM WESTERN CANADA AND INTO THE NORTHERN
PLAINS. THE PROGRESSION OF THIS MID LEVEL LOW PRESSURE IN CONCERT
WITH A SMALL JETLET OF GREATER THAN 110 KNOTS AT 300MB WILL ACT
TO TIGHTEN UP THE PRESSURE GRADIENT AT THE SURFACE AND IN TURN
BRING IN A BRIEF SHOT OF COLDER AIR WITH PASSAGE OF A COLD FRONT
BY WEDNESDAY EVENING. IN COORDINATION WITH SURROUNDING
OFFICES...DECIDED TO RAISE POPS IN THE WEDNESDAY TO THURSDAY
PERIODS TO ACCOUNT FOR THE ENHANCED LIFT IN THE LEFT EXIT REGION
OF THIS JET STRUCTURE. WINDS IN FAR WESTERN ZONES IN BOTH PARK AND
SWEET GRASS COUNTIES COULD BE QUITE STRONG AS A RESULT OF THE
AFOREMENTIONED GRADIENT.
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL FOR THURSDAY AND
FRIDAY BEFORE ANOTHER RIDGE BEGINS TO BUILD OVER THE WESTERN
PORTION OF THE UNITED STATES BY NEXT WEEKEND. SINGER
&&
.AVIATION...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE FORECAST AREA
DURING THE NIGHT. PERIODS OF SNOW WILL MOVE FROM NORTHWEST TO
SOUTHEAST THIS EVENING AND DURING THE OVERNIGHT HOURS AND WILL
AFFECT ALL TERMINALS. MVFR TO LIFR CONDITIONS WILL BE LIKELY
DURING PERIODS OF SNOW. OTHERWISE...VFR CONDITIONS WILL PREVAIL.
THE MOUNTAINS WILL BE OBSCURED DUE TO LOW CEILINGS AND SNOW.
HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 024/030 015/035 023/039 028/045 025/034 019/036 021/045
53/S 20/U 01/B 14/W 33/S 22/J 10/B
LVM 021/028 009/032 022/036 029/042 023/032 019/034 018/040
65/S 30/N 01/N 14/W 33/S 22/J 11/B
HDN 023/030 010/032 019/039 024/044 021/033 015/036 018/043
67/S 30/U 01/B 14/W 33/S 21/B 10/B
MLS 024/029 014/032 021/038 026/042 024/031 015/032 016/041
66/S 31/B 01/B 14/W 33/S 21/B 10/B
4BQ 024/029 014/029 019/037 025/042 022/031 015/032 016/040
87/S 51/B 01/B 13/W 33/S 21/B 10/B
BHK 021/027 010/026 018/034 023/038 020/027 010/027 013/037
47/S 51/B 01/B 03/J 43/S 21/B 10/B
SHR 019/027 007/028 013/037 020/041 017/029 011/032 016/041
+9/S 40/U 01/B 14/J 33/S 32/J 10/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM MST SUNDAY FOR
ZONE 38.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM MST SUNDAY FOR
ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Feb 9, 9:12 PM MST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
912 PM MST SAT FEB 9 2013
MTZ028>042-056>058-063>068-WYZ098-099-110415-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
912 PM MST SAT FEB 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
MOST OF SOUTH CENTRAL MONTANA AND PORTIONS OF NORTH CENTRAL
WYOMING WILL SEE SNOW SHOWERS INCREASE THIS EVENING AS A WEATHER
DISTURBANCE MAKES ITS WAY INTO THE REGION FROM THE NORTHWEST.
SNOWFALL TOTALS WILL RANGE FROM SEVERAL INCHES IN THE FOOTHILLS OF
AREA MOUNTAINS TO LIGHTER ACCUMULATIONS OVER THE REST OF THE
AREA. SNOWFALL RATES MAY BE HEAVY AT TIMES REDUCING VISIBILITY TO
A HALF MILE FOR BRIEF PERIODS CREATING DIFFICULT TRAVEL
CONDITIONS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW SHOWERS WILL CONTINUE THROUGH THE DAY SUNDAY IN MOST
AREAS...WITH LIGHT ADDITIONAL SNOW ACCUMULATIONS POSSIBLE. GUSTY
NORTHERLY WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW
EAST OF A ROUNDUP TO SHERIDAN LINE. SNOW...BLOWING SNOW AND SLICK
ROADS WILL MAKE TRAVEL DIFFICULT IN SPOTS...ESPECIALLY ON I-90
BETWEEN CROW AGENCY AND SHERIDAN. SNOW WILL TAPER OFF SUNDAY
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Beartooth Foothills
- When
- February 9, 10:00 PM MST to February 10, 9:00 AM MST
- Where
- Beartooth Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Snowfall up to 7 inches was reported across the area.
Winter Storm, Red Lodge Foothills
- When
- February 9, 10:00 PM MST to February 10, 9:00 AM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Snowfall amounts around 6 inches were reported across the area.
Winter Storm, Eastern Carbon
- When
- February 9, 10:00 PM MST to February 10, 9:00 AM MST
- Where
- Eastern Carbon forecast zone
- Reported by
- Trained Spotter
Snowfall amounts of 6 to 9 inches were common across Eastern Carbon County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 9, 20131 death · 1 event
- Winter Storm in Minnesota, February 9 to 10, 201325 events
- Blizzard in Nebraska, February 9 to 11, 201320 events
- Heavy Snow and High Wind in New Mexico, February 9 to 12, 201360 kt wind · 17 events
- Blizzard and Winter Storm in South Dakota, February 9 to 11, 201312 events
- Winter Storm in Wyoming, February 9 to 10, 20139 events
- Heavy Snow in Montana, February 9 to 10, 20139 events
- High Wind in Texas, February 9, 201355 kt wind · 8 events
- Strong Wind in Delaware, February 9, 2013$4,000 · 4 events
- Blizzard and High Wind in Alaska, February 9 to 10, 201366 kt wind · 4 events
- High Wind in Texas, February 9 to 10, 201365 kt wind · 4 events
- Hail in Texas, February 9, 20131.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426007, 426008, 433257.